Alert archive / Texas / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 94, NWS Amarillo, TX
NWS Amarillo, TX issued this severe thunderstorm warning at May 29, 1997, 9:06 PM CDT for Hutchinson County, Texas. It was in force for 69 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 29, 1997, 9:06 PM CDT (02:06 UTC)
- Expired
- May 29, 1997, 10:15 PM CDT
- In force
- 69 min
- Issued by
- NWS Amarillo, TX
- Area
- Whole counties
County Hutchinson County, TX
The radar
The Amarillo radar (KAMA), 75 km from the middle of the area, began a volume at 02:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 29, 9:27 PM CDT | Hail 0.75 | Borger, TX |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 29, 8:15 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 00:00Z, 2.1 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1786 J/kg
- Mixed-layer CIN
- -52 J/kg
- Mixed-layer LCL
- 1541 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 42 m²/s²
- 0-3 km storm-relative helicity
- 177 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 5.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KAMA 300206 RRA SVRAMA TXC233-300315- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE AMARILLO TX 906 PM CDT THU MAY 29 1997 THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 1015 PM CDT FOR THE PEOPLE IN THE FOLLOWING LOCATION... IN THE TEXAS PANHANDLE ...HUTCHINSON COUNTY AT 905 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF SEVERE THUNDERSTORMS BETWEEN STINNETT AND BORGER MOVING EAST AT 15 MPH. A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER... SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. MOVE INDOORS AND< AWAY FROM AREAS WHERE LOOSE ITEMS COULD BECOME FLYING DEBRIS. REMAIN CALM BUT BE ALERT TO RAPIDLY CHANGING WEATHER CONDITIONS.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 2:41 PM CDT, 6 hours 25 minutes earlier.
Area forecast discussion, May 29, 2:41 PM CDT, 6 hours 25 minutes before
TEXAS/OKLAHOMA PANHANDLES AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE AMARILLO TX 240 PM CDT THU MAY 29 1997 LOOKS LIKE TNGT WILL BE BEST NIGHT FOR WIDESPREAD PRECIP BEFORE COMING TO A SCREECHING HALT DURG LATER PERIODS. SFC TROF OVER ERN NM AND ERN CO WITH WEAK SFC LOW BEGINNING TO ORGANIZE OVER SERN CO AT THIS TIME. IN ADDITION...DVLPG COLD FRONT OVER CNTRL KS PROGGED TO DROP SEWD THRU FCST AREA LATE TNGT AS SHORTWAVE DRIVES SEWD IN THE NWRLY FLOW PATTERN. THIS FRONT APPEARS TO BE STRONG ENUF TO BRING FM DRIER AIR AND MORE STABLE CONDITIONS TO THE FCST AREA BY LATE FRIDAY AND CONTINUING THRU SAT. 12Z ETA/NGM/AVN IN AGREEMENT WITH UPPER AIR FEATURES. HOWEVER...ETA AND TO SOME EXTENT THE AVN SEEM TO BE HANDLING THE COOLING BEHIND THE FRONT BETTER. BASED ON TEMPS IN NRN KS...WE LIKE THE COOLER ETA/AVN MODEL SOLUTIONS. MOISTURE SHOULD BE DISPLACED SWD AS WELL AND WILL HAVE SOME LINGERING POPS FOR FRI MORNING...THEN NONE CNTRL/ERN ZNS FRI NIGHT THRU SAT. WILL HAVE LOW POPS WRN SECTIONS FRI NIGHT TO ACCOUNT FOR SOME CONVECTION SLIPPING EWD FROM THE HIGHER TERRAIN OF NE NM/SE CO. EXTENDED PROGS IN DISARRAY WITH DIFFERING SOLUTIONS AND FLIP FLOPPING THE MODE. WILL KEEP MENTION OF SLIGHT THREAT OF PRECIP. PRELIM NUMBERS FOLLOW. DHT 53/70/49/77 6220 GUY 55/70/50/77 6200 AMA 57/72/52/78 6200 .AMA... TX...NONE. OK...NONE. ANDRADE
In the hours before
Local storm report, May 29, 7:20 PM CDT, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
720 PM CDT THU MAY 29 1997
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
713 PM GUYMON OK 0.75 INCH HAIL
05/29/97 TEXAS REPORTED BY ARES SPOTTER
720 PM 1 N GUYMON OK 1.00 INCH HAIL
05/29/97 TEXAS REPORTED BY ARES SPOTTERS ON
THE NORTH SIDE OF GUYMONLocal storm report, May 29, 7:26 PM CDT, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
720 PM CDT THU MAY 29 1997
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
713 PM GUYMON OK 0.75 INCH HAIL
05/29/97 TEXAS REPORTED BY ARES SPOTTER
720 PM 1 N GUYMON OK 1.00 INCH HAIL
05/29/97 TEXAS REPORTED BY ARES SPOTTERfS ON
THE NORTH SIDE OF GUYMONSpecial weather statement, May 29, 8:15 PM CDT, 51 minutes before
OKZ001>003-TXZ001>020-300145- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 815 PM CDT THU MAY 29 1997 ...TORNADO WATCH STATUS... FOR THE TEXAS PANHANDLE.. TORNADO WATCH NUMBER 352 THAT WAS IN EFFECT UNTIL 9 PM CDT HAS BEEN REPLACED WITH TORNADO WATCH NUMBER 355. THIS NEW TORNADO WATCH WILL REMAIN IN EFFECT UNTIL 2 AM CDT AND INCLUDES ALL COUNTIES IN THE TEXAS PANHANDLE. FOR THE OKLAHOMA PANHANDLE... TORNADO WATCH NUMBER 352 THAT WAS IN EFFECT UNTIL 9 PM CDT HAS BEEN CANCELLED. THE OKLAHOMA PANHANDLE IS NO LONGER IN ANY WATCHES. SP
Local storm report, May 29, 8:31 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
831 PM CDT THU MAY 29 1997
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
713 PM GUYMON OK 0.75 INCH HAIL
05/29/97 TEXAS REPORTED BY ARES SPOTTER
720 PM 1 N GUYMON OK 1.00 INCH HAIL
05/29/97 TEXAS REPORTED BY ARES SPOTTERS ON
THE NORTH SIDE OF GUYMON
747 PM GUYMON OK 0.75 INCH HAIL
05/29/97 TEXAS REPORTED BY ARES SPOTTER
819 PM 7 NE GRUVER TX 1.00 INCH HAIL
05/29/97 HANSFORD REPORTED BY SHERIFFS OFFICE
SPOTTERSLocal storm report, May 29, 8:33 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
831 PM CDT THU MAY 29 1997
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
713 PM GUYMON OK 0.75 INCH HAIL
05/29/97 TEXAS REPORTED BY ARES SPOTTER
720 PM 1 N GUYMON OK 1.00 INCH HAIL
05/29/97 TEXAS REPORTED BY ARES SPOTTERS ON
THE NORTH SIDE OF GUYMON
747 PM GUYMON OK 0.75 INCH HAIL
05/29/97 TEXAS REPORTED BY ARES SPOTTER
819 PM 7 NE GRUVER f TX 1.00 INCH HAIL
05/29/97 HANSFORD REPORTED BY SHERIFFS OFFICE
SPOTTERSThe office that day
Everything else NWS Amarillo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 29, 7:57 PM CDT | Severe Thunderstorm Warning | AMA | Hansford | 63 min |
| May 29, 8:16 PM CDT | Severe Thunderstorm Warning | AMA | Oldham | 44 min |
| May 29, 8:35 PM CDT | Severe Thunderstorm Warning | AMA | Potter | 55 min |
| May 29, 9:12 PM CDT | Tornado Warning | AMA | Hutchinson | 48 min |
| May 29, 9:15 PM CDT | Severe Thunderstorm Warning | AMA | Randall | 60 min |
| May 29, 9:41 PM CDT | Tornado Warning | AMA | Randall | 34 min |
| May 29, 9:47 PM CDT | Tornado Warning | AMA | Carson, Gray | 43 min |
| May 29, 10:04 PM CDT | Severe Thunderstorm Warning | AMA | Armstrong | 56 min |
| May 29, 10:09 PM CDT | Severe Thunderstorm Warning | AMA | Deaf Smith | 66 min |
| May 29, 10:13 PM CDT | Tornado Warning | AMA | Randall | 17 min |
| May 29, 10:56 PM CDT | Severe Thunderstorm Warning | AMA | Carson | 34 min |
Nearby
Severe Thunderstorm Warnings in Texas, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.